Alert archive / Georgia / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jul 24, 2003, 3:13 PM EDT for Chatham County, Georgia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2003, 3:13 PM EDT (19:13 UTC)
- Expired
- Jul 24, 2003, 4:45 PM EDT
- In force
- 92 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 241914 FFWCHS GAC051-242045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 313 PM EDT THU JUL 24 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CHATHAM COUNTY IN SOUTHEAST GEORGIA... * UNTIL 445 PM EDT * AT 313 PM EDT...RADAR INDICATED VERY HEAVY RAIN FALLING ACROSS MUCH OF CENTRAL CHATHAM COUNTY FROM SAVANNAH SOUTHWEST TO BURROUGHS. THIS INCLUDES HUNTER ARMY AIRFIELD AND UNION JUNCTION. RADAR ESTIMATES BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER THESE AREAS SINCE 2 PM. WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE THROUGH 445 PM...THE RISK FOR FLASH FLOODING IS HIGH. * FLASH FLOODING WILL OCCUR IN AND AROUND... BURROUGHS... GARDEN CITY... SAVANNAH... HUNTER ARMY AIRFIELD... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3201 8130 3193 8123 3207 8101 3213 8114 $$
2 follow-up statements
000
WGUS72 KCHS 241947
FFSCHS
GAC051-242045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT...SEVERE FLOODING IN SAVANNAH
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT THU JUL 24 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHATHAM COUNTY UNTIL
445 PM EDT...
...SEVERE FLOODING OCCURRING IN SAVANNAH...
CHATHAM COUNTY EMERGENCY MANAGEMENT IS REPORTING NUMEROUS ROAD
CLOSURES IN THE SAVANNAH METRO AREA. RADAR CONTINUES TO INDICATE
VERY HEAVY RAIN FALLING ACROSS MUCH OF CENTRAL CHATHAM COUNTY FROM
DOWNTOWN SAVANNAH SOUTHWEST TO BURROUGHS. AS MUCH AS 2 TO 4 INCHES
OF RAIN HAS FALLEN IN THIS AREA SINCE 2 PM. AN ADDITIONAL 1 TO 2
INCHES OF RAIN CAN BE EXPECTED. THIS WILL RESULT IN DANGEROUS FLASH
FLOODING.
FLASH FLOODING IS EXPECTED IN AND AROUND...BURROUGHS...GARDEN CITY...
POOLER...PORT WENTWORTH...RIVERSIDE...SAVANNAH AND THUNDERBOLT.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE
WATER COVERS THE ROADWAY.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
LAT...LON 3203 8096 3195 8128 3206 8134 3219 8116
3211 8108
$$000 WGUS72 KCHS 242018 FFSCHS GAC051-242045- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD STATEMENT...FLOODING CONTINUES IN DOWNTOWN SAVANNAH NATIONAL WEATHER SERVICE CHARLESTON SC 417 PM EDT THU JUL 24 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHATHAM COUNTY UNTIL 445 PM EDT... ...FLOODING CONTINUES IN THE SAVANNAH METRO AREA WITH HIGH TIDE APPROACHING... AT 417 PM EDT...RADAR INDICATED A PERSISTENT AREA OF MODERATE TO HEAVY RAIN CONTINUING TO FALL ACROSS MUCH OF CENTRAL CHATHAM COUNTY FROM DOWNTOWN SAVANNAH TO GARDEN CITY TO UNION JUNCTION AND BURROUGHS. ALTHOUGH THE HEAVIEST RAINS HAVE TEMPORARILY ABATED OVER THE DOWNTOWN AREA AND THE SURROUNDING COMMUNITIES...RADAR INDICATES ANOTHER ROUND OF VERY HEAVY RAIN DEVELOPING ACROSS LIBERTY AND BRYAN COUNTIES MOVING NORTHEAST AT 30 MPH. THIS AREA OF RAIN WILL MOVE INTO CHATHAM COUNTY WITHIN THE NEXT 15 TO 30 MINUTES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH 445 PM. CHATHAM COUNTY EMERGENCY MANAGEMENT CONTINUES TO REPORTS THAT MANY ROADS IN THE SAVANNAH METRO AREA ARE EITHER CLOSED OR HAVE CONSIDERABLE STANDING WATER ON THEM. ADDITIONAL FLASH FLOODING CAN BE EXPECTED. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM IF HEAVY RAINS CONTINUE ACROSS THE COUNTY. FLASH FLOODING IS EXPECTED IN AND AROUND...BURROUGHS...GARDEN CITY... POOLER...PORT WENTWORTH AND SAVANNAH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE WATER COVERS THE ROADWAY. LAT...LON 3206 8104 3193 8126 3206 8135 3218 8119 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:30 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
230 PM EDT THU JUL 24 2003
.PUBLIC...
MAIN CONCERN IN THE SHORT TERM IS THE NEWLY GENERATED TROPICAL
DEPRESSION 7 AS IT WORKS ITS WAY UP THE FL/GA COAST OVERNIGHT. VERY
MOIST ATMOS...AMPLE INSTABILITY AND DYNAMICS TRANSLATE TO LIKELY
POPS OVER THE WATERS AND ALONG THE COAST AND HIGH CHANCE POPS
INLAND. SLOW STORM MOTIONS...HIGH PWATS OF AROUND 2 INCHES...AND
SATURATED GROUNDS MEAN THE POSSIBILITY FOR FLASH FLOODING. WILL GO
WITH A FLOOD WATCH THROUGH NOON TOMORROW FOR ENTIRE AREA. AS TD 7
CONTINUES TO MOVE NORTH THROUGH INLAND SC TOMORROW AFTERNOON...WILL
GO WITH CONTINUED LIKELY POPS FOR THE INLAND ZONES DURING THE EARLY
AFTERNOON TAPERING OFF TO HIGH CHANCE IN THE EVENING. ON SUNDAY THE
TD REMNANTS WILL CONTINUES TO MOVE TO THE NORTH...AND WITH THE
ABSENCE OF ANY SIGNIFICANT TRIGGERS...EXPECT A TYPICAL SUMMER DAY
WITH SCATTERED AFTERNOON AND EVENING CONVECTION. MONDAY WILL BRING A
TRANSITION TO A SOUTHWESTERLY FLOW...WHICH WILL REMAIN THROUGHOUT
THE REST OF THE FORECAST PERIOD. THEREFORE WONT VEER TOO FAR AWAY
FROM CLIMATOLOGY BEYOND SUNDAY.
MARINE...AS LONG AS THE FLIGHT INTO TD 7 DOES NOT COME UP WITH ANY
NEW INFORMATION FOR THE 4 PM ISSUANCE...WILL GO WITH SMALL CRAFT
ADVISORIES FOR ALL WATERS FOR TONIGHT WITH 25 KT INCREASING TO 30 KT
FOR GA WATERS AND SRN SC WATERS. WILL PROBABLY GO WITH INCREASING
CONDITIONS TO 20 TO 25 KT FOR THE SC WATERS FROM S SANTEE TO EDISTO
TONIGHT. WILL INCREASE SEAS TO AT LEAST SMALL CRAFT ADVISORY
CONDITIONS...OR 6 FT...FOR THE GA WATERS CLOSER TO THE TRACK OF TD
7. WAITING FOR GRAPHICAL TCM TO DO UPDATED GRIDS. WINDS SHOULD
BECOME SRLY AS THE SYSTEM MOVES N OF THE AREA ON SAT. NO BIG CHANGES
TO FCST FOR NEXT WEEK.
.PRELIMINARY NUMBERS...
CHS 72 86 73 89 74 / 70 60 20 30 20
SAV 71 86 72 90 74 / 70 60 20 30 20
CHL 75 83 77 86 78 / 70 60 20 30 20
NBC 73 86 73 90 74 / 70 60 20 30 20
RBW 71 87 72 92 72 / 50 60 40 30 20
MHP 72 87 73 91 72 / 40 60 40 30 20
.CHS...
GA...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
SMALL CRAFT ADVISORY FOR ALL ZONES.
SC...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
SMALL CRAFT ADVISORY FOR ALL ZONES.
JR/SFHazardous weather outlook, Jul 24, 11:35 AM EDT, 3 hours 38 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-241735- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1135 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORMS...THUNDERSTORMS WILL BE CONFINED TO MAINLY COASTAL SECTIONS OF SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA. SOME STORMS WILL PRODUCE HEAVY RAIN...CREATING FLOODING CONDITIONS IN LOW LYING AND POOR DRAINAGE AREAS. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY AND FOR THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY FOR THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS INFORMATION HAS BEEN PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY SOUTH CAROLINA. PLEASE REFER TO LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 24, 1:03 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0103 PM EDT THU JUL 24 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 5 N SPRINGFIELD GA WIND DAMAGE
07/23/03 EFFINGHAM POST OFFICE EMPLOYEE
REPORTED LARGE TREE LIMB
DOWN ON HIGHWAY 21.
0300 PM 5 NE REIDSVILLE GA WIND DAMAGE
07/23/03 TATTNALL LARGE TREE LIMBS DOWN ON
HIGHAY 280. REPORTED BY
TATTNALL COUNTY WARNING
POINT.
0300 PM 4 N FIVE POINTS GA WIND DAMAGE
07/23/03 TATTNALL LARGE TREE LIMBS DOWN
ALONG HIGHWAY 121.
REPORTED BY PUBLIC.
PAYThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:45 PM EDT | Flash Flood Warning | CHS | Chatham | 105 min |
Nearby
Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.